Labeling changes have been approved for erectile dysfunction drugs such as Generic Cialis, Generic Levitra, and Generic Viagra, to display the potential risk of sudden hearing loss in a more prominent fashion. The FDA plans to require the same changes for Revatio, which is used to treat pulmonary arterial hypertension (PAH).
The FDA asked for the label revisions after a small number of patients taking these drugs reported sudden hearing loss, sometimes accompanied by ringing in the ears and dizziness.
Patients taking Cialis drug, Levitra drug, or Viagra drug who experience sudden hearing loss should immediately stop taking the drug and should seek prompt medical attention.
Those using Revatio should contact their health care providers if they experience sudden hearing problems. Because Revatio is used to treat a potentially life-threatening condition, the FDA recommends that patients not stop taking it abruptly.
The FDA found a total of 29 postmarketing reports of sudden hearing loss, both with and without accompanying tinnitus, vertigo, or dizziness. In most cases, the hearing loss involved one ear. In one third of cases, the event was temporary.
Although no causal link has been confirmed, the strong relationship between the use of these drugs and sudden hearing loss warrants revisions to the product labeling for this drug class.
(Sources: J Laryngol Otol April 2007; FDA, October 19, 2007.)